Citation from the publications of

Pack, Alison M; Gidal, Barry; Vazquez, Blanca
"Bone disease associated with antiepileptic drugs"
Cleveland Clinic journal of medicine 2004 Feb; 71 Suppl 2():S42-S48
Antiepileptic drugs (AEDs) are associated with bone disease. Early reports found rickets in children and osteomalacia in adults, but those reports were primarily in institutionalized persons. Studies in ambulatory adults and children taking AEDs do not reveal rickets or osteomalacia but do report abnormalities in biochemical indexes of bone mineral metabolism and density. In addition, fracture rates are increased in AED-treated patients. AEDs that induce the cytochrome P450 enzyme system are most commonly associated with abnormalities in bone. Emerging data suggest that valproate, an enzyme inhibitor, may also affect bone, and there is limited information on the newer AEDs. Several theories on the mechanism of AED-associated bone disease have been proposed, but no single one explains all the reported findings. Identifying AED-treated patients who are at risk for or have bone disease is important, as multiple therapies are available.

Check for full text:  

# 648232 (MEDL:15379299)


This publication list a product of the NYU Faculty Bibliography.